Texas, 2012

Damaging Winds in Texas, April 16, 2012

April 16, 2012 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms over the south central Texas Panhandle producing damaging thunderstorm wind gusts during the early evening hours. There were no injuries or fatalities reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the south central Texas Panhandle producing damaging thunderstorm wind gusts during the early evening hours. There were no injuries or fatalities reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 3:17 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 16, 3:17 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT MON APR 16 2012

.DISCUSSION...
FOR THIS EVENING...LEFT POPS IN DUE TO ONGOING RADAR ACTIVITY AS
SHORTWAVE TROF PASSES THRU THE AREA. SKIES WILL EVENTUALLY CLEAR AND
WINDS WILL DIMINISH TO LESS THAN 10 MPH. LOWS TUE MORNING SHOULD BE
IN THE 33 TO 36 DEGREE RANGE ACROSS NWRN ZONES...AND A FROST ADVISORY
HAS BEEN ISSUED FOR THIS AREA BEGINNING AT 3 AM TUE AND ENDING AT 9
AM TUE.

WINDS TO INCREASE TUESDAY...AND A BIT MORE WED AS SFC TROF ORGANIZES
ALONG ERN SLOPES OF THE ROCKIES. WARMER TEMPS ANTICIPATED AS WELL.
NEXT FAST MOVG SHORTWAVE TROF TO ZIP THRU THE AREA THU NIGHT...WITH
THE CORERSPONDING COLD FRONT PROGGED TO MOVE ACROSS LATE WED NIGHT
AND THURSDAY. RETAINED SLGT CHC POPS FOR SHOWERS AND TSTMS ACROSS
ALL ZONES THU NIGHT AS MOISTURE POOLS BEHIND THE FRONTAL BOUNDARY.

DRY WEATHER THEN FORESEEN FOR FRIDAY THRU THE WEEKEND AS AN UPPER
LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER THE CNTRL US. OVERALL..HAVE
RETAINED INTEGRITY OF PREVIOUS FCST PCKG.

ANDRADE

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR TUESDAY ACROSS WESTERN AND
CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...AND ELEVATED
TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
WEDNESDAY ACROSS THE SAME AREA DUE TO BREEZY SOUTH TO SOUTHWEST WINDS
AND LOW AFTERNOON RELATIVE HUMIDITY VALUES. NEITHER ELEVATED NOR
CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED FOR THE LATTER PART
OF THIS WEEK DUE TO LIGHTER WINDS AND HIGHER RELATIVE HUMIDITY
VALUES.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                42  78  47  83  50 /  10   0   0   0   0
BEAVER OK                  41  79  48  83  51 /  20   0   0   0   0
BOISE CITY OK              36  76  43  82  47 /  10   0   0   0   0
BORGER TX                  44  78  51  84  54 /  10   0   0   0   0
BOYS RANCH TX              40  79  45  84  49 /  10   0   0   0   0
CANYON TX                  41  78  46  83  50 /  10   0   0   0   0
CLARENDON TX               45  80  49  85  53 /  10   0   0   0   0
DALHART TX                 35  78  40  84  46 /  10   0   0   0   0
GUYMON OK                  39  79  46  84  50 /  20   0   0   0   0
HEREFORD TX                38  78  45  84  49 /  10   0   0   0   0
LIPSCOMB TX                42  79  49  84  52 /  20   0   0   0   0
PAMPA TX                   43  78  48  83  52 /  10   0   0   0   0
SHAMROCK TX                46  80  50  84  54 /  10   0   0   0   0
WELLINGTON TX              47  81  51  86  55 /  10   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FROST ADVISORY FROM 3 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...FROST ADVISORY FROM 3 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: CIMARRON.

&&
Hazardous weather outlook, Apr 16, 2:51 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT MON APR 16 2012

OKZ001>003-TXZ001>020-171100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
351 PM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THIS AFTERNOON AND EVENING. A FEW STORMS THAT FORM MAY
BECOME STRONG...WITH PEA SIZE HAIL AND GUSTY WINDS TO AROUND 45 MPH
POSSIBLE.

TEMPERATURES LATE TONIGHT ARE EXPECTED TO FALL INTO THE 33 TO 36
DEGREE RANGE ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST
TEXAS PANHANDLE. AS A RESULT...A FROST ADVISORY IS IN EFFECT
BEGINNING AT 3 AM TONIGHT FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW TEMPERATURES AROUND SUNRISE TUESDAY ARE EXPECTED TO BE IN THE 33
TO 36 DEGREE RANGE ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE. THE FROST ADVISORY WILL BE IN EFFECT UNTIL
9 AM TUESDAY ACROSS THIS AREA.

ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR ON TUESDAY ACROSS THE
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...
AND ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ON WEDNESDAY ACROSS THE SAME AREA DUE TO BREEZY SOUTH TO
SOUTHWEST WINDS AND LOW AFTERNOON RELATIVE HUMIDITY VALUES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS THAT FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON TUESDAY...AND ELEVATED TO
POSSIBLY NEAR CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY.

ANDRADE

In the hours before

Special weather statement, Apr 16, 2:45 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT MON APR 16 2012

TXZ012-013-162130-
POTTER TX-CARSON TX-
345 PM CDT MON APR 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR CARSON AND POTTER
COUNTIES.

AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER POTTER COUNTY...OR ABOUT 19
MILES NORTHWEST OF PANHANDLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB
Special weather statement, Apr 16, 3:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT MON APR 16 2012

TXZ008-013-162200-
HUTCHINSON TX-CARSON TX-
430 PM CDT MON APR 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR CARSON AND HUTCHINSON
COUNTIES.

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES SOUTH OF BORGER...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Apr 16, 4:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT MON APR 16 2012

TXZ009-013-014-162230-
GRAY TX-ROBERTS TX-CARSON TX-
507 PM CDT MON APR 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR CARSON...ROBERTS AND
GRAY COUNTIES.

AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SKELLYTOWN...OR
ABOUT 11 MILES SOUTHEAST OF BORGER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG

The radar

The Amarillo radar (KAMA), 10 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
April 16, 4:15 PM CST to 4:17 PM CST
Where
Potter County, 2 mi SE of Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.179, -101.795

The public reported thunderstorm wind damage at 25th Avenue and Arthur Street where a carport was damaged. There was also a fence with metal poles and wooden pickets that was blown over and a telephone pole was leaning in the backyard of another residence. There were no reports of injuries or fatalities.

Thunderstorm Wind, Randall

When
April 16, 4:15 PM CST to 4:17 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.170, -101.820

The public reported thunderstorm wind damage at 26th Avenue and Buchanan Street where a metal roof was blown off of a metal workshop and came to rest on 26th Avenue. Also, there was a report of two inch diameter tree limbs blown down. There were no reports of injuries or fatalities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375781, 375782.